Colorado, 2020

Damaging Wind in Colorado, August 9, 2020

August 9, 2020 · NWS GLD · 1 event in 1 county or zone

Eastward moving thunderstorms developed near the CO/KS border during the afternoon hours. The thunderstorms produced a 68 mph wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Eastward moving thunderstorms developed near the CO/KS border during the afternoon hours. The thunderstorms produced a 68 mph wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 9, 12:25 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 9, 12:25 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
125 PM MDT Sun Aug 9 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 125 PM MDT Sun Aug 9 2020

Tonight...isolated to scattered strong to severe thunderstorms
are expected to initiate along a wind shift line extending from
Benkelman to Ruleton and Vona through 20z with a motion to the
east and northeast reaching a line from around McCook to Colby and
Tribune by 00z. Thunderstorms will continue moving east and
southeast through this evening then dissipate while moving out of
the area before midnight. The primary threats will be outflow wind
gusts to 70 mph, hail up to the size of golf balls, and a brief
period of locally heavy rainfall that could produce flash
flooding. After midnight a cold front moves south through much of
the area with winds shifting to the north and northeast with gusts
to around 20 mph possible. Low temperatures are expected to be in
the upper 50s to mid 60s.

Monday-Monday night...some cooler air moves into the area with east
to northeast winds of 10 to 20 mph with higher gusts during the day.
High temperatures will be below normal in the low to upper 80s. A
minor weather disturbance moves across the area during the afternoon
and evening supporting a slight chance of thunderstorms. Low
temperatures are expected to be in the upper 50s to low 60s.

Tuesday-Tuesday night...another weather disturbance moves toward the
CO/KS border during the afternoon with some weak upper jet support.
Should have a nice wind profile for strong to possibly severe
storms. Thunderstorm activity continues east during the evening and
about out of the area by sunrise Wednesday morning. High
temperatures warm back into the upper 80s to low 90s. Low
temperatures fall into the upper 50s to upper 60s.

Wednesday...like clockwork another weather disturbance reaches the
CO/KS border in the afternoon and if the trend continues some slight
chance pops for thunderstorms will need to be added. High
temperatures return to slightly above normal levels in the low to
mid 90s.

.LONG TERM...(Wednesday night through Sunday)
Issued at 1253 PM MDT Sun Aug 9 2020

Strong ridging at 500 mb continues to be the main weather focus in
the extended period. Zonal flow at the start of the period with
ridge south of the CWA, but by the tail-end of next weekend, a slow
shift to northwest flow does occur. Previous models runs had an
earlier shift to northwest flow, but with this, a couple of quick
moving shortwaves work over the north side of the upper ridge and
across the Tri State region.

Surface to 850 mb troughing over the eastern Rockies will aid in
triggering a few showers or storms across the area. Passage of these
systems will focus on an evening timeframe. Ample moisture on
southerly surface flow feeding into the area along the remnants of
the surface fronts/boundaries(that work east with the passing
shortwaves), will also support some potential fog formation towards
12z each morning.

For temps, a westerly to northwesterly upper flow, combined with a
southerly surface gradient, will give the area above normal highs
mainly in the 90s up to the upcoming weekend, with a dip into the
mid and upper 80s next weekend as slightly cooler air advects into
the CWA. Lows stay mainly in the 60s for the overnight periods,
warmest east. A few spots in northeast Colorado may drop into the
upper 50s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1055 AM MDT Sun Aug 9 2020

For KGLD and KMCK, vfr conditions are currently expected through
the period. Showers and thunderstorms with a primary threat of
strong outflow winds and locally heavy rainfall will be possible
at KGLD in the 23z-01z timeframe and KMCK in the 23z-03z
timeframe. The locally heavy rainfall could create sub vfr cigs.
Otherwise for today a south to southeast wind expected at speeds
approaching 10kts. For this evening after convection dissipates am
expecting a cold front to move through the terminals with a north
to northeast wind approaching 12kts with some higher gusts. Post
frontal stratus and sub vfr cigs are possible for a few hours at
KGLD around 14z and KMCK as early as 12z. Northeast winds Monday
morning look to gust up to 25kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...JN
AVIATION...99
Hazardous weather outlook, Aug 9, 1:30 PM MST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
230 PM MDT Sun Aug 9 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
230 PM MDT Sun Aug 9 2020 /330 PM CDT Sun Aug 9 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values of 100 to 103 degrees are expected this afternoon
along and east of a line from Trenton to Colby and Leoti.

Scattered strong to severe thunderstorms are expected along and east
of a line from Wray to Kit Carson Colorado through 9 PM MDT (10 PM
CDT). The primary threats with any storms will be wind gusts to 70
mph, hail up to the size of golf balls, and a brief period of locally
heavy rainfall which could create flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a Marginal Risk of severe thunderstorms along the Colorado
Kansas border area Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 9, 1:04 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Goodland KS
204 PM MDT Sun Aug 9 2020

COZ091-KSZ013-092030-
Kit Carson County CO-Sherman KS-
204 PM MDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON AND
SOUTHERN SHERMAN COUNTIES UNTIL 230 PM MDT...

At 203 PM MDT, thunderstorm outflow was located along a line
extending from 9 miles southeast of Burlington to 5 miles southeast
of Kanorado to 11 miles south of Ruleton. Movement was northeast at
15 mph.

Winds in excess of 40 mph will be possible.

Locations impacted include...
Goodland and Ruleton.

This includes Interstate 70 in Kansas between mile markers 1 and 23.

LAT...LON 3930 10214 3940 10178 3929 10151 3913 10180
      3920 10202 3916 10219
TIME...MOT...LOC 2003Z 226DEG 12KT 3921 10216 3927 10197 3918 10180

DDT
Special weather statement, Aug 9, 1:26 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Goodland KS
226 PM MDT Sun Aug 9 2020

KSZ013-092045-
Sherman KS-
226 PM MDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERMAN COUNTY UNTIL
245 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kanorado, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kanorado and Ruleton.

This includes Interstate 70 in Kansas between mile markers 0 and 15.

LAT...LON 3946 10184 3932 10176 3928 10205 3937 10205
TIME...MOT...LOC 2026Z 240DEG 11KT 3934 10198

DDT
Special weather statement, Aug 9, 1:49 PM MST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
249 PM MDT Sun Aug 9 2020

COZ091-KSZ013-092115-
Kit Carson County CO-Sherman KS-
249 PM MDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KIT CARSON AND WEST
CENTRAL SHERMAN COUNTIES UNTIL 315 PM MDT...

At 248 PM MDT, thunderstorm outflow was located 5 miles south of
Kanorado, moving northeast at 30 mph.

Wind gusts up to 50 mph will be possible.

This storm will remain over mainly rural areas of eastern Kit Carson
and west central Sherman Counties.

This includes Interstate 70 in Kansas between mile markers 2 and 8.

LAT...LON 3937 10194 3931 10188 3921 10213 3927 10214
TIME...MOT...LOC 2048Z 237DEG 27KT 3926 10208

DDT
Special weather statement, Aug 9, 2:03 PM MST, 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM MDT Sun Aug 9 2020

KSZ013-014-027-028-092145-
Wallace KS-Thomas KS-Logan KS-Sherman KS-
303 PM MDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALLACE...
SOUTHWESTERN THOMAS...NORTHWESTERN LOGAN AND SOUTHEASTERN SHERMAN
COUNTIES UNTIL 345 PM MDT/445 PM CDT/...

At 302 PM MDT/402 PM CDT/, Doppler radar was tracking a strong
thunderstorm 15 miles southeast of Goodland, moving northeast at 10
mph.

Pea size hail and wind gusts up to 55 mph are possible with this
storm.

Locations impacted include...
Edson.

This includes Interstate 70 in Kansas between mile markers 25 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3900 10166 3915 10179 3943 10149 3911 10120
TIME...MOT...LOC 2102Z 232DEG 11KT 3914 10159

Vincent
Special weather statement, Aug 9, 2:14 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
314 PM MDT Sun Aug 9 2020

KSZ001-013-092200-
Sherman KS-Cheyenne KS-
314 PM MDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND
NORTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 400 PM
MDT/500 PM CDT/...

At 314 PM MDT/414 PM CDT/, Doppler radar was tracking a strong
thunderstorm 11 miles north of Ruleton, moving east at 10 mph.

Pea size hail and wind gusts up to 55 mph are possible with this
storm.

This storm will remain over mainly rural areas of southwestern
Cheyenne and northwestern Sherman Counties in northwestern Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall with this storm may lead to localized flooding.
Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3939 10159 3941 10205 3963 10205 3969 10184
      3975 10162
TIME...MOT...LOC 2114Z 264DEG 8KT 3951 10191

Vincent

The radar

The Goodland radar (KGLD), 52 km away, was scanning. The volume nearest the first event began at 21:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
August 9, 2:36 PM MST
Where
Kit Carson County, 4.87 mi S of Burlington
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.230, -102.280

KITR ASOS measured a 68 mph wind gust at location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916930.